Commutators in groups of piecewise projective homeomorphisms

From MaRDI portal



Abstract: In 2012 Monod introduced examples of groups of piecewise projective homeomorphisms which are not amenable and which do not contain free subgroups, and later Lodha and Moore introduced examples of finitely presented groups with the same property. In this article we examine the normal subgroup structure of these groups. Two important cases of our results are the groups H and G0. We show that the group H of piecewise projective homeomorphisms of mathbbR has the property that is simple and that every proper quotient of H is metabelian. We establish simplicity of the commutator subgroup of the group G0, which admits a presentation with 3 generators and 9 relations. Further we show that every proper quotient of G0 is abelian. It follows that the normal subgroups of these groups are in bijective correspondence with those of the abelian (or metabelian) quotient.


A discrete group \(G\) is said to be amenable, according to the definition of \textit{J. von Neumann} [Fundam. Math. 13, 73--116 (1929; JFM 55.0151.01)] if it has a finitely additive, left-invariant measure such that the measure of \(G\) is \(1\). \textit{A. Tarski} [C. R. Soc. Sci. Varsovie, Cl. III 22, 114--117 (1929; JFM 57.1389.03); Fundam. Math. 31, 47--66 (1938; Zbl 0019.05403)] proved that these are exactly the groups for which no paradoxical decompositions à la \textit{S. Banach} and \textit{A. Tarski} [Fund. Math. 6, 244--277 (1924; JFM 50.0370.02)] exist. A discrete group containing a non-abelian free group is known not to be amenable. Von Neumann asked whether the converse is true. This was settled in the negative by \textit{A. Yu. Ol'shanskij} with his construction of the Tarski monster groups [Math. USSR, Izv. 16, 279--289 (1981; Zbl 0475.20025); translation from Izv. Akad. Nauk SSSR, Ser. Mat. 44, 309--321 (1980)]. Several other examples, including finitely presented ones, followed. \textit{N. Monod} [Proc. Natl. Acad. Sci. USA 110, No. 12, 4524--4527 (2013; Zbl 1305.57002)] produced examples of groups of piecewise projective homeomorphisms of the reals which are not amenable, and do not contain non-abelian free subgroups. \textit{Y. Lodha} and \textit{J. T. Moore} [Groups Geom. Dyn. 10, No. 1, 177--200 (2016; Zbl 1336.43001)] showed that certain subgroups \(G_{0}\) and \(G\) of one of the groups of Monod [loc. cit.] are finitely-presented examples. The main goal of the paper under review is to exhibit the following interesting properties of these groups. It is shown that the derived subgroup \(G_{0}'\) of \(G_{0}\) is simple, that every proper quotient of \(G_{0}\) is abelian, and that the subgroups of \(G_{0}\) of finite index are normal in \(G_{0}\). As to \(G\), one has that \(G < G'\) is simple and equals \(G_{0}'\), and that every proper quotient of \(G\) is metabelian.











This page was built for publication: Commutators in groups of piecewise projective homeomorphisms

Report a bug (only for logged in users!)Click here to report a bug for this page (MaRDI item Q1639635)